Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 4, 1997, 4:22 PM PDT for Riverside County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1997, 4:22 PM PDT (23:22 UTC)
- Expired
- Sep 4, 1997, 5:00 PM PDT
- In force
- 38 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -543 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 042324 FFWSAN CAC065-050000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 422 PM PDT THU SEP 4 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...CENTRAL RIVERSIDE COUNTY THE FLASH FLOOD WARNING FOR THE IDYLLWILD AND PALM S&PRINGS AREA HAS BEEN EXTENDED TO 5:00 PM. DOPPLER RADAR SHOWS STRONG THUNDERSTORMS CONTINUING OVER THE SAN JACINTO MOUNTAINS NEAR IDYLLWILD...AND DRIFTING SLOWLY TO THE NORTHEAST OVER THE PALM SPRINGS AREA. MACKECHNIE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:03 PM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 4, 2:03 PM PDT, 2 hours 19 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU SEP 4 1997
...SYNOPSIS...
MOIST SOUTHERLY FLOW ALOFT WILL GRADUALLY DECREASE THROUGH SATURDAY.
AS A RESULT...SCATTERED THUNDERSTORMS WILL BECOME LESS NUMEROUS OVER
THE MOUNTAINS AND DESERTS. WEST OF THE MOUNTAINS...INCREASING ONSHORE
FLOW WILL DEEPEN THE MARINE LAYER...FOR A RETURN OF NIGHT AND MORNING
LOW CLOUDS AND DECREASING TEMPERATURES INTO THE WEEKEND.
...DISCUSSION...
RAMSDIS/88D SHOWING TCU BLDG ALONG RIDGE LINES AND INTO THE APPLE...
YUCCA VALLEY AREAS BUT NO SIGNIFICANT REFLECTIVITIES NORTH OF THE
BORDER THROUGH 2PM. ONE INTENSE STORM IS ABOUT 14 MILES SOUTHEAST OF
BOULEVARD IN NORTHERN BAJA. MODERATE OFFSHORE GRADIENTS TO THE
NORTHEAST...AND ONLY WEAK ONSHORE TO THE EASTERN DESERTS HAVE
ELIMINATED THE MARINE LAYER AND RESULTED IN VERY WARM COASTAL
TEMPERATURES IN THE 80S AND 90S BY MIDDAY. 18Z NKX RAOB SHOWS MID-
LEVEL MOISTURE CONTINUING TO DECREASE ALONG WITH K INDEX. SKIES STILL
CLR OFFSHORE EXCEPT FOR STRATUS MOVING SOUTH AROUND POINT CONCEPTION.
ALL MODELS AGREE THAT SW US HIGH WILL WEAKEN THROUGH 48 HOURS...
ALLOWING FLOW ALOFT TO BECOME MORE WESTERLY WITH GRADUAL DRYING.
WILL BRING ST AND FOG INTO COASTAL AREAS TONIGHT AND INCREASE A BIT
FOR FRIDAY NIGHT. AFTER TODAY...WILL BROAD BRUSH POPS MTNS AND
DESERTS IN THE 20 PERCENT CATAGORY DUE TO LACK OF ANY STRONG DRYING
PUSH. WILL LOWER TEMPS MOST STRONGLY ALONG THE COAST...AND TO A
LESSER EXTENT IN THE VALLEYS...AND LEAVE SOUTHERN DESERTS AND
MOUNTAINS WITH ONLY SLIGHT CHANGES BASED ON INCREASING ONSHORE
GRADIENTS AND LITTLE CHANGE IN OVERALL THKNS AND 850 TEMPS.
LOOKING AHEAD INTO EARLY NEXT WEEK...MODELS SHOW CONTINUED SW FLOW
ALOFT WITH ONLY SLIGHT DECREASE IN 500 MB HEIGHTS. THIS SHOULD KEEP
THE MONSOON AT BAY AND TEMPS CLOSER TO AVG.
SAN UU 072/080 069/078 068 100000
JADThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:20 PM PDT | Flash Flood Warning | SGX | San Bernardino | 55 min |
| Sep 4, 3:45 PM PDT | Flash Flood Warning | SGX | Riverside | 30 min |
| Sep 4, 3:45 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 30 min |
| Sep 4, 4:22 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 38 min |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.